Arkansas, 2019Tornadoes and Damaging Winds in Arkansas, May 18, 2019
May 18, 2019 · NWS TSA · 23 events in 5 counties and zones
A squall line moved through northwestern Arkansas during the early afternoon hours of May 18th. Very strong low level wind shear and moderately strong instability ahead of the squall line resulted in the development of several tornadoes, as well as damaging wind, as the line of thunderstorms moved across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $622,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line moved through northwestern Arkansas during the early afternoon hours of May 18th. Very strong low level wind shear and moderately strong instability ahead of the squall line resulted in the development of several tornadoes, as well as damaging wind, as the line of thunderstorms moved across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 18, 11:58 AM CST, 52 minutes earlier.
Area forecast discussion, May 18, 11:58 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1258 PM CDT Sat May 18 2019
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Severe squall line will impact the northwest AR terminals from
1-3PM. Wind gusts to near 50 mph are possible as the leading edge
sweeps through. There will also be the potential for isolated
brief tornadoes. A widespread area of rain will continue for the
eastern Oklahoma terminals through the afternoon, but the severe
threat has passed. Rain will end by late this afternoon through
early evening.
&&
.PREV DISCUSSION... /Issued 1155 AM CDT Sat May 18 2019/
..UPDATE...
DISCUSSION...
Severe squall line now pushing through eastern Oklahoma, with
leading edge from Nowata to Claremore to just west of McAlester.
Periodic mesovorticies are evident on radar, with possible brief
tornado touchdowns. The tornadic threat will be decreasing for the
Tulsa area, with the line moving east. The low level shear
remains favorable for quick spin-ups along the leading edge of the
convective line for areas downstream.
Through the next few hours, tornadoes and damaging winds are the
main threats for far eastern Oklahoma into western Arkansas. The
severe and tornado threat for western Arkansas will increase by
early afternoon as the line nears northwest Arkansas after 1pm.
The threat has decreased behind the convective line for portions
of northeast Oklahoma, so at the top of the hour, we will likely
remove Osage/Pawnee/Creek counties from the tornado watch. Update
will be sent after that.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
AVIATION.....06
CORFIDI
Hazardous weather outlook, May 18, 12:30 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
130 PM CDT Sat May 18 2019
ARZ001-002-010-011-019-020-029-OKZ049-053>076-191030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
130 PM CDT Sat May 18 2019
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This afternoon and Tonight.
TORNADO.
RISK...Significant.
AREA...Far eastern Oklahoma and western Arkansas.
ONSET...Ongoing.
AREA AT GREATEST RISK...Far southeast Oklahoma and western Arkansas.
SEVERE THUNDERSTORM.
RISK...Critical.
AREA...Eastern Oklahoma and western Arkansas.
ONSET...Ongoing.
AREA AT GREATEST RISK...Far southeast Oklahoma and western Arkansas.
FLASH FLOOD.
RISK...Limited.
AREA...Eastern Oklahoma and western Arkansas.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Significant.
AREA...Eastern Oklahoma and western Arkansas.
ONSET...Ongoing.
AREA AT GREATEST RISK...Eastern Oklahoma and western Arkansas.
DISCUSSION...
A severe line of thunderstorms continues across far eastern Oklahoma.
The leading edge of storms will affect areas in western Arkansas
through mid afternoon. The main threats are damaging wind gusts
and tornadoes which are forming on the leading edge of the line.
Any tornadoes which form will likely be quick spin ups and there
may not be much time ahead of warnings. If you live east of a line
from Vinita to Hugo, be sure to follow the weather this afternoon
so you can take shelter if needed. The tornado threat should
diminish by late afternoon, behind the line of storms.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Regional Spotter Networks have been Activated.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...No Hazards.
MONDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
TUESDAY through THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
There will be a break in storms on Sunday, with more severe storms
likely on Monday and Tuesday. At this point, there is a threat for
all severe hazards, with a potential for heavy rain and flooding
as well. Follow the latest forecasts to get the most up to date
information.
weather.gov/tulsa contains additional information.
CORFIDIIn the hours before
Local storm report, May 18, 11:47 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1247 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM TSTM WND DMG 5 NNW PRYOR 36.38N 95.35W
05/18/2019 MAYES OK AMATEUR RADIO
MAYES COUNTY REPORTING POWER LINES DOWN AT OR NEAR
INTERSECTION OF COUNTY ROADS N430 AND W440.
&&
JDSLocal storm report, May 18, 11:51 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1251 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM TSTM WND DMG 5 NW PRYOR 36.36N 95.38W
05/18/2019 MAYES OK LAW ENFORCEMENT
GRDA POLICE REPORTING POWER LINES AND TREES DOWN
NORTHWEST OF PRYOR, VICNINITY OF 450E ROAD AND 428 RD,
AND 428 RD AND 440 RD.
&&
JDSLocal storm report, May 18, 11:57 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1257 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM TSTM WND DMG 1 W LANGLEY 36.46N 95.07W
05/18/2019 MAYES OK BROADCAST MEDIA
STORM CHASER REPORTS TREES DOWNED ON POWER LINES WEST OF
LANGLEY. MUCH OF TOWN WITHOUT POWER.
&&
JDSLocal storm report, May 18, 12:00 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM TSTM WND DMG 1 NNW LANGLEY 36.48N 95.05W
05/18/2019 MAYES OK LAW ENFORCEMENT
GRDA POLICE REPORT POWER LINES DOWN VICINITY OF HIGHWAYS
82 AND 28 NEAR LANGLEY.
&&
JDSLocal storm report, May 18, 12:12 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
112 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM TSTM WND DMG 4 WSW BIXBY 35.92N 95.95W
05/18/2019 TULSA OK BROADCAST MEDIA
THUNDERSTORM WIND DAMAGE VICINITY OF 161ST AND HARVARD,
WEST OF BIXBY. FENCED DAMAGED AND PART OF OUTBUILDING
DAMAGED. SOCIAL MEDIA REPORT WITH PICTURE.
&&
JDSLocal storm report, May 18, 12:26 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
126 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM TSTM WND DMG MCALESTER 34.93N 95.77W
05/18/2019 PITTSBURG OK BROADCAST MEDIA
LARGE TREE DOWNED ONTO HOME. SIGNIFICANT ROOF DAMAGE AND
STRUCTURAL DAMAGE TO SIDE OF HOME. SOCIAL MEDIA REPORT
WITH PICTURE.
&&
JDSThunderstorm Wind, Benton
- When
- May 18, 12:50 PM CST
- Where
- Benton County, Decatur
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.330, -94.450
Strong thunderstorm wind blew down trees onto two homes.
Tornado, Sebastian
- When
- May 18, 12:56 PM CST to 1:04 PM CST
- Where
- Sebastian County, 0.77 mi NNW of Mill Creek to 0.36 mi NE of Massard
- Rating
- EF1
- Path length
- 5 mi
- Path width
- 450 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.341, -94.433
This is the second segment of a two-segment tornado. The tornado moved into Fort Smith near the intersection of the state line and Phoenix Avenue. It moved east-northeast across town, damaging many homes and businesses, snapping and uprooting many trees, and snapping many power poles. It dissipated shortly after snapping large tree limbs on the south side of Mercy Hospital and crossing Rogers Avenue. Based on this damage, maximum estimated wind in this segment of the tornado was 95 to 105 mph.
Thunderstorm Wind, Sebastian
- When
- May 18, 12:57 PM CST
- Where
- Sebastian County, 1.86 mi E of Excelsior
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.199, -94.297
Strong thunderstorm wind uprooted trees.
Tornado, Sebastian
- When
- May 18, 12:59 PM CST to 1:04 PM CST
- Where
- Sebastian County, 1.24 mi W of Greenwood to 2.17 mi ENE of Greenwood
- Rating
- EF1
- Path length
- 3.5 mi
- Path width
- 600 yd
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.220, -94.292
This tornado developed over northwest Greenwood, and moved east-northeast across the northern portion of town. It moved onto Fort Chaffee, where it dissipated. Homes were damaged, numerous trees were snapped or uprooted, and power poles were snapped by this tornado. Based on this damage, maximum estimated wind in the tornado was 100 to 110 mph.
Thunderstorm Wind, Sebastian
- When
- May 18, 1:00 PM CST
- Where
- Sebastian County, 1.78 mi ESE of Greenwood
- Measured
- 71 kt (82 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 35.214, -94.239
Strong thunderstorm wind uprooted a few trees and snapped large tree limbs.
Tornado, Washington
- When
- May 18, 1:01 PM CST to 1:02 PM CST
- Where
- Washington County, 1.5 mi W of Prairie Grove to 0.5 mi WNW of Prairie Grove
- Rating
- EF1
- Path length
- 1 mi
- Path width
- 100 yd
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 35.980, -94.347
This tornado blew down trees and power poles. It was observed by several people. Based on the damage, maximum estimated wind in the tornado was 85 to 95 mph.
Thunderstorm Wind, Sebastian
- When
- May 18, 1:02 PM CST
- Where
- Sebastian County, 1.23 mi ESE of (Fsm)ft Smith Muni A
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 35.325, -94.349
Strong thunderstorm wind snapped large tree limbs.
Tornado, Sebastian
- When
- May 18, 1:04 PM CST to 1:06 PM CST
- Where
- Sebastian County, 1.45 mi NW of Barling to 1.61 mi N of Barling
- Rating
- EF1
- Path length
- 0.9 mi
- Path width
- 400 yd
- Continued into
- Crawford, Ar (TSA)
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.346, -94.316
This is the first segment of a two-segment tornado. This tornado developed over a subdivision north of Ozark Lake where homes were damaged and trees were snapped. The tornado moved northeast, crossing the Arkansas River and into Crawford County. Based on the damage, maximum estimated wind in this segment of the tornado was 90 to 100 mph.
Thunderstorm Wind, Sebastian
- When
- May 18, 1:04 PM CST
- Where
- Sebastian County, 1.79 mi NW of Barling
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 35.351, -94.318
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm Wind, Sebastian
- When
- May 18, 1:04 PM CST
- Where
- Sebastian County, 0.22 mi ENE of Barling
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 35.331, -94.296
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm Wind, Sebastian
- When
- May 18, 1:05 PM CST
- Where
- Sebastian County, 1.02 mi E of Massard
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 35.352, -94.332
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm Wind, Benton
- When
- May 18, 1:05 PM CST
- Where
- Benton County, Bella Vista
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 36.430, -94.230
Strong thunderstorm wind blew down trees onto three homes.
Tornado, Crawford
- When
- May 18, 1:06 PM CST to 1:09 PM CST
- Where
- Crawford County, 2.25 mi WSW of Haroldton to 0.24 mi W of Haroldton
- Rating
- EF0
- Path length
- 2 mi
- Path width
- 400 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.353, -94.304
This is the second segment of a two-segment tornado. In Crawford County, this tornado snapped large tree limbs as it crossed the Arkansas River and moved ashore. Large tree limbs were also snapped as it crossed Highway 59, and then Gun Club Road. The tornado dissipated north of Gun Club Road over open country. Based on this damage, maximum estimated wind in this segment of the tornado was 75 to 80 mph.
Tornado, Sebastian
- When
- May 18, 1:10 PM CST to 1:13 PM CST
- Where
- Sebastian County, 2.11 mi ESE of Bloomer to 1.77 mi WSW of Ursula
- Rating
- EF1
- Path length
- 2.7 mi
- Path width
- 1,000 yd
- Continued into
- Franklin, Ar (TSA)
- Reported by
- NWS Storm Survey
- Coordinates
- 35.286, -94.117
This is the first segment of a two-segment tornado. This tornado developed south of Highway 22, west of Marietta Church Road, and moved northeast across Highway 22 where trees were uprooted. Based on this damage, maximum estimated wind in this segment of the tornado was 90 to 100 mph. The tornado continued into Franklin County.
Tornado, Franklin
- When
- May 18, 1:13 PM CST to 1:19 PM CST
- Where
- Franklin County, 2.85 mi WNW of Charleston to 2.1 mi SSE of Vesta
- Rating
- EF1
- Path length
- 4.6 mi
- Path width
- 1,000 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.310, -94.079
This is the second segment of a two-segment tornado. Shortly after crossing into Franklin County, this tornado uprooted trees on Robertson Road. It continued northeast uprooting trees, damaging the roofs of homes, and damaging chicken houses on Jetton Road and Highway 217. The tornado dissipated east of N Rattlesnake Road. Based on this damage, maximum estimated wind in this segment of the tornado was 95 to 105 mph.
Thunderstorm Wind, Washington
- When
- May 18, 1:19 PM CST
- Where
- Washington County, Fayetteville Arpt
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 36.000, -94.170
The ASOS unit at Drake Field measured 62 mph thunderstorm wind gusts.
Thunderstorm Wind, Franklin
- When
- May 18, 1:20 PM CST
- Where
- Franklin County, 1 mi N of Vesta
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.395, -94.030
Strong thunderstorm wind blew down large trees.
Thunderstorm Wind, Franklin
- When
- May 18, 1:20 PM CST
- Where
- Franklin County, Branch
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.300, -93.950
Strong thunderstorm wind blew down large trees.
Tornado, Crawford
- When
- May 18, 1:25 PM CST to 1:27 PM CST
- Where
- Crawford County, 0.75 mi WNW of Mulberry to 0.87 mi E of Mulberry
- Rating
- EF1
- Path length
- 1.6 mi
- Path width
- 300 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.505, -94.062
This tornado developed on the west side of Mulberry, where trees were uprooted and homes were damaged. The tornado moved east across town, uprooting more trees and snapping large tree limbs before dissipating east of town just south of Highway 64. Based on this damage, maximum estimated wind in the tornado was 85 to 95 mph.
Thunderstorm Wind, Franklin
- When
- May 18, 1:25 PM CST
- Where
- Franklin County, Cecil
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.430, -93.950
Strong thunderstorm wind blew down large trees.
Thunderstorm Wind, Franklin
- When
- May 18, 1:27 PM CST
- Where
- Franklin County, 0.5 mi NNE of Webb City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 35.487, -93.827
Strong thunderstorm wind uprooted small trees and snapped large tree limbs.
Thunderstorm Wind, Franklin
- When
- May 18, 1:35 PM CST
- Where
- Franklin County, 1.7 mi NW of Manitou
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 35.497, -93.902
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm Wind, Franklin
- When
- May 18, 1:37 PM CST
- Where
- Franklin County, 0.43 mi E of Altus
- Measured
- 87 kt (100 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 35.451, -93.762
Strong thunderstorm wind snapped and uprooted numerous trees north of town. Saint Mary's Lane was covered in downed trees from just north of town up to the church.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 18, 20193 injured · $25 million · EF3 · 14 events
- Tornadoes and Flash Flooding in Oklahoma, May 18, 20194 injured · $293,000 · EF2 · 41 events
- Tornado and Heavy Snow in California, May 18 to 19, 2019$16 million · EF0 · 15 events
- Tornadoes and Hail in Oklahoma, May 18, 2019$195,000 · EF1 · 19 events
- Hail and Damaging Winds in Missouri, May 18 to 19, 2019$215,000 · 1.25 in hail · 41 events
- Tornado and Flash Flooding in Texas, May 18, 2019$207,000 · 1.25 in hail · 36 events
- Tornado and Flash Flooding in Texas, May 18 to 19, 2019$105,000 · EF1 · 22 events
- Tornadoes and Coastal Flood in Texas, May 18 to 21, 20191 injured · $69,000 · EF1 · 7 events
- Flooding and Hail in Kansas, May 18, 20191 in hail · 38 events
- Flash Flood and Flooding in Iowa, May 18 to 20, 2019$40,000 · 0.88 in hail · 5 events
- Tornado and Flash Flooding in Louisiana, May 18 to 19, 2019EF0 · 21 events
- Hail and Damaging Winds in Tennessee, May 18, 20191 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832387, 823703, 823701, 823705, 823714, 823706, 823710, 823708, 823712, 823713, 823711, 832386, 823709, 823715, 823716, 823723, 823724, 823725, 823717, 823726, 823719, 823720, 823722.